Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 5, NWS San Francisco Bay Area, CA

March 16, 20116 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 16, 2011, 12:54 PM PDT for 6 counties in California. It took effect at Mar 16, 2011, 9:24 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2011, 12:54 PM PDT (19:54 UTC)
In effect from
Mar 16, 2011, 9:24 PM PDT
Expired
Mar 17, 2011, 2:57 PM PDT
In force
18 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WHUS46 KMTR 161954
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1254 PM PDT WED MAR 16 2011

...LARGE WEST-NORTHWEST SWELLS WILL IMPACT THE CENTRAL CALIFORNIA
COAST ON FRIDAY...

CAZ006-505-509-529-530-171200-
/O.NEW.KMTR.SU.Y.0005.110318T1800Z-110319T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1254 PM PDT WED MAR 16 2011

...HIGH SURF ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT
FRIDAY. 

*

* WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 16 FEET WITH PERIODS
  OF 14 TO 15 SECONDS.

* TIMING: LATE FRIDAY MORNING THROUGH FRIDAY EVENING.

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15
  FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE
  VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP
  CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING
  WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE
  CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST
  FORECASTS AND TAKE APPROPRIATE PRECAUTIONS.

*

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
318 
WHUS46 KMTR 170424
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
924 PM PDT WED MAR 16 2011

...A LARGE WEST-NORTHWEST SWELLS WILL CONTINUE TO IMPACT THE
CENTRAL CALIFORNIA COAST TONIGHT THROUGH FRIDAY...

CAZ006-505-509-529-530-171230-
/O.EXT.KMTR.SU.Y.0005.110317T0424Z-110319T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
924 PM PDT WED MAR 16 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 PM PDT FRIDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 11 PM PDT FRIDAY. 

* WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET 
  WITH PERIODS OF 16 TO 17 SECONDS. 

* TIMING: TONIGHT THROUGH FRIDAY EVENING.

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 
  15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE 
  VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP 
  CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING 
  WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE 
  CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST 
  FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
543 
WHUS46 KMTR 171332
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
632 AM PDT THU MAR 17 2011

LARGE WEST-NORTHWEST SWELLS WILL CONTINUE TO IMPACT THE CENTRAL
CALIFORNIA COAST THROUGH FRIDAY. SWELLS OF 13 TO 15 FEET WILL
CONTINUE THROUGH TODAY BEFORE TEMPORARILY DECREASING TO 11 TO 13
FEET LATER TODAY AND TONIGHT. SWELLS WILL INCREASE AGAIN ON FRIDAY TO
13 TO 16 FEET.

CAZ006-505-509-529-530-180000-
/O.CON.KMTR.SU.Y.0005.000000T0000Z-110319T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
632 AM PDT THU MAR 17 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY. 

* WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET WITH
  PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT.

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF  
15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE  
VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP  
CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING  
WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE  
CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST  
FORECASTS AND TAKE APPROPRIATE PRECAUTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
683 
WHUS46 KMTR 172157
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
257 PM PDT THU MAR 17 2011

CAZ006-505-509-529-530-180600-
/O.CAN.KMTR.SU.Y.0005.000000T0000Z-110319T0600Z/
/O.NEW.KMTR.SU.Y.0006.110318T2200Z-110320T0400Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
257 PM PDT THU MAR 17 2011

...HIGH SURF ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT
SATURDAY. 

* WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET 
  WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT. 

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15
  FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT.
  PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT
  RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL
  FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM
  DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE
  LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 16, 11:15 AM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 16, 11:15 AM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1115 AM PDT WED MAR 16 2011

.DISCUSSION...AS OF 9:00 AM PDT WEDNESDAY...RAIN IS TAPERING OFF AT
THIS HOUR BEHIND A FRONT WHICH MOVED THROUGH OUR CWA EARLY THIS
MORNING. 24 HOUR RAINFALL TOTALS ARE CLOSE TO THE CNRFC FORECAST
WITH THE HIGHEST VALUE AT VENADO (2.26"). GENERAL RAINFALL TOTALS
HAVE BEEN 1-2" OVER THE NORTH BAY MOUNTAINS...1/2-1" FOR NORTH BAY
VALLEYS AND SANTA CRUZ MOUNTAINS...1/4-1/2" AROUND SF BAY...AND
LESS THAN 1/4" FOR MOST POINTS TO THE SOUTH. STILL SHOW SOME ECHOS
ON KMUX AND MOUNT VACA RADARS SO WILL KEEP A MENTION OF SHOWERS
GOING IN THE FORECAST FOR THE REMAINDER OF THE DAY. HIGHS ARE
FORECAST TO BE IN THE 50S TO LOWER 60S TO THE NORTH WITH MOSTLY 60S
TO THE LOWER 70S TO THE SOUTH. THE MODELS DO SHOW THAT THE NORTHERN
HALF OF THE CWA WILL STILL HAVE A CHANCE OF PICKING UP ADDITIONAL
LIGHT RAINFALL THROUGH THURSDAY DUE TO A CONTINUED MOIST FLOW PLUS A
WEAK AREA OF PVA THAT WILL GO ACROSS. ANY AMOUNTS SHOULD BE UNDER
1/4". WILL ALSO PUT IN A MENTION OF FOG IN THE FORECAST TONIGHT FOR
THE NORTH BAY VALLEYS DUE TO RECENT RAINFALL.

ANOTHER COLD FRONT WILL MOVE ACROSS THE CWA ON FRIDAY AS A 993 MB
SURFACE LOW APPROACHES THE WA/OR COAST AND STALLS AROUND 130W. 925
MB SPEEDS WILL EXCEED 40 KT BY THE AFTERNOON AND WITH 35-45 KT OF
FAVORABLE ISENTROPIC FLOW PLUS GOOD PVA...RAINFALL COULD BE LOCALLY
HEAVY AT TIME. LIFTED VALUES WILL ALSO DROP DOWN TO MINUS 2 AND
WITH MOSGUIDE THUNDERSTORM POPS ABOVE 30 PERCENT FOR FRIDAY
AFTERNOON...THUNDER WILL BE A DEFINITE POSSIBILITY. WILL UPDATE THE
GRIDS TO ADD THE MENTION OF BRIEF HEAVY RAIN AND THUNDER PLUS SMALL
HAIL. SNOW LEVELS WILL DROP BEHIND THE FRONT PRODUCING A RAIN/SNOW
MIX AS LOW AS 2000 FEET (WITH LIGHT ACCUMULATIONS POSSIBLE DOWN TO
2500 FEET). WNW SWELLS WILL APPROACH 15 FEET AGAIN WITH PERIODS
AROUND 15 SECONDS SO WILL LIKELY ISSUE A HIGH SURF ADVISORY FOR
FRIDAY. AM ALSO CONCERNED ABOUT THE STRONGER WINDS BRINGING DOWN
TREES AND POWER LINES...SO A SPECIAL WEATHER STATEMENT WILL BE ISSUED
LATER THIS MORNING HIGHLIGHTING ALL POTENTIAL HAZARDS.

ALTHOUGH THERE IS DISAGREEMENT ABOUT THE TIMING AND STRENGTH OF
MORE RAIN FOR NEXT WORK WEEK...THERE IS GOOD AGREEMENT THAT THE
WEATHER WILL REMAIN ACTIVE. THE ECMWF AND GFS BOTH BRING THE NEXT
ROUND OF RAIN ON SUNDAY BUT DISAGREE ON THE DATE OF A FOLLOW-UP
STORM.
&&

.AVIATION...AS OF 11:10 AM TUESDAY...FRONT HAS ALMOST ENTIRELY
CLEARED THE AREA AND CIGS ARE RAPIDLY LIFTING TO VFR AT MOST
LOCATIONS. WEST TO NORTHWEST WINDS WILL INCREASE TODAY TO AROUND
15 KTS GOING LIGHT THIS EVENING. WINDS WILL TURN MORE SOUTHWESTERLY
NEAR THE END OF THE PERIOD.

VICINITY OF KSFO...VFR WITH WEST WINDS TODAY BACKING TO
SOUTHWEST AFTER 12Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR TO VFR CIGS TODAY SCATTERING
OUT THIS EVENING. WEST WINDS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
       .TDA...SCA...ROUGH BAR...SAN FRANCISCO BAR...IN THE AFTERNOON.
&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: AC

In the hours before

Special weather statement, Mar 16, 12:20 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1220 PM PDT WED MAR 16 2011

CAZ006-505>513-516>518-528>530-171200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1220 PM PDT WED MAR 16 2011

...ANOTHER ROUND OF RAIN AND WIND SLATED FOR FRIDAY...

ANOTHER PACIFIC STORM SYSTEM IS FORECAST TO BRING WIDESPREAD
RAINFALL TO THE SAN FRANCISCO AND MONTEREY BAY REGIONS ON FRIDAY AS
A COLD FRONT MOVES INTO CALIFORNIA. ACCOMPANYING THE FRONT WILL BE
THE POTENTIAL FOR LOCALLY HEAVY RAIN...ISOLATED THUNDERSTORMS WITH
SMALL HAIL...AND WIND GUSTS OF 30 TO 40 MPH. RAINFALL AMOUNTS ON
FRIDAY COULD EXCEED 2 INCHES FOR HIGHER ELEVATION LOCATIONS WITH
UP TO AN INCH POSSIBLE FOR URBAN COMMUNITIES. THIS COULD LEAD TO
MINOR FLOODING NEAR SMALL STREAMS AND IN URBAN LOCATIONS. IN
ADDITION...STRONG SOUTHWESTERLY WINDS COULD TOPPLE SOME TREES AND
BRING DOWN POWER LINES. ALSO...WEST TO NORTHWEST SWELLS OF 16 FEET
AT 14 TO 15 SECONDS ARE FORECAST FOR FRIDAY AFTERNOON AND EVENING WHICH
COULD LEAD TO LOCAL BEACH EROSION AND DANGEROUS CONDITIONS. SNOW
LEVELS WILL DROP DOWN AS LOW AS 2500 FEET BEHIND THE FRONT WITH A
MIXTURE OF RAIN AND SNOW EXPECTED AS LOW AS 2000 FEET FRIDAY NIGHT.

PERSONS AROUND THE AREA..ESPECIALLY THOSE WITH OUTDOOR
PLANS OR TRAVELING TO HIGHER ELEVATION SPOTS...SHOULD CLOSELY MONITOR
THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS.

BELL

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:20 PM PDTSmall Craft AdvisoryMTR4 hr
Mar 16, 8:57 AM PDTSmall Craft Advisory for Rough BarMTR4 days
Mar 16, 8:57 AM PDTSmall Craft Advisory for Hazardous SeasMTR19 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.